Wyoming, 2012Flood in Wyoming, March 11 to 13, 2012
March 11 to 13, 2012 · NWS UNR · 1 event in 1 county or zone
Unseasonably warm temperatures caused snow over the Bear Lodge Mountains to melt rapidly, which combined with ice break-up to cause minor flooding along the Belle Fourche River and its tributaries below the Keyhole Reservoir.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unseasonably warm temperatures caused snow over the Bear Lodge Mountains to melt rapidly, which combined with ice break-up to cause minor flooding along the Belle Fourche River and its tributaries below the Keyhole Reservoir.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 11, 10:52 AM MST, 2 hours 8 minutes earlier.
Area forecast discussion, Mar 11, 10:52 AM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1152 AM MDT SUN MAR 11 2012
.UPDATE...LARGE UPPER LOW LIFTING NORTHEASTWARD INTO KANSAS THIS
MORNING...WITH AREA OF PRECIP SPREADING NORTHWARD ACROSS ERN NE.
MODELS DO NOT SHOW MUCH POTENTIAL FOR WRAP-AROUND MOISTURE...IT
COULD SPREAD INTO FAR SOUTH CENTRAL SD TO PRODUCE SHOWERS THIS
AFTERNOON AND EVENING. REST OF FORECAST AREA WILL BE MOSTLY CLEAR
TODAY. SURFACE TROF CROSSING WRN SD WITH WESTERLY WINDS BEHIND IT
AND SLIGHTLY COOLER AIR BEHIND IT. UPDATED GRIDS AND ZONES FOR POPS
AND TEMPS.
&&
.AVIATION...18Z TAF FORECASTS
AREAS OF MVFR CIGS WITH ISOLATED IFR CIGS ARE POSSIBLE OVER PARTS
OF SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND
OVERNIGHT. VFR CONDITIONS WILL PREVAIL OVER THE REST OF THE AREA.
THERE IS A SLIGHT CHANCE OF SHOWERS OVER SOUTH CENTRAL SOUTH DAKOTA
THIS EVENING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Mar 11, 12:41 PM MST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
141 PM MDT SUN MAR 11 2012
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
141 PM MDT (241 PM CDT) SUN MAR 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY
OVER FALL RIVER COUNTY THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
UNSEASONABLY WARM WEATHER WILL CONTINUE NEXT WEEK. TEMPERATURES WILL
BE 15 TO 30 DEGREES ABOVE NORMAL WITH LOW RELATIVE HUMIDITIES.
CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE OVER PARTS OF
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA ON TUESDAY DUE TO WARM
TEMPERATURES...LOW RELATIVE HUMIDITY AND BREEZY TO WINDY SOUTHWEST
WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
Flood, Crook
- When
- March 11, 1:00 PM MST to March 13, 11:00 AM MST
- Where
- Crook County, 11.07 mi WNW of Colony to 8.79 mi SW of Carlile
- Cause
- Ice Jam
- Reported by
- River/Stream Gage
- Coordinates
- 44.980, -104.410
Minor flooding occurred along the Belle Fourche River and its tributaries downstream of Keyhole Reservoir. The river gauge on the Belle Fourche River northwest of Alva crested at 4.9 feet, or 0.9 feet above flood stage. Minor flooding of agricultural land occurred and big pieces of ice were deposited along Highway 14 near Carlile.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Louisiana, March 11 to 19, 2012$169 million · EF1 · 14 events
- Dust Storm in Washington, March 11, 20122 injured · $100,000 · 1 event
- Tornado and Flash Flooding in Louisiana, March 11, 2012$143,000 · EF0 · 9 events
- Tornado and Flash Flooding in Texas, March 11, 2012$30,000 · EF0 · 4 events
- Flash Flood and Flood in Louisiana, March 11, 20122 injured · $10,000 · 53 kt wind · 6 events
- High Wind in Washington, March 11, 201252 kt wind · 6 events
- Heavy Snow in Washington, March 11 to 12, 20123 events
- High Wind in Oregon, March 11 to 12, 2012$10,000 · 76 kt wind · 3 events
- High Wind in Texas, March 11, 201254 kt wind · 2 events
- High Wind in Washington, March 11 to 12, 201265 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364955.